North Carolina, 2020

Hail in North Carolina, May 5, 2020

May 5, 2020 · NWS ILM · 1 event in 1 county or zone

A cold front combined with a trough aloft produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold front combined with a trough aloft produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 5, 8:16 PM EST, 44 minutes earlier.

Area forecast discussion, May 5, 8:16 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
916 PM EDT Tue May 5 2020

.SYNOPSIS...
Strong to severe thunderstorms expected inland along a nearly
stationary warm front this evening. Low pressure will develop
tonight across the western Carolinas and track off the coast
Wednesday. A cold front will cross the coast late Friday, with
temperatures below normal into the weekend.

&&

Severe TSTM Watch extended to the coastal waters, until 1 AM.
Large hail threat will continue through at least 11 PM, and
mainly SE NC the next 2 hours. While winds have been gusty,
speeds have been below severe thresholds, and large hail has
been the primary threat. Hail stones in excess of 2 inch
diameter has been reported, large enough to cause injury. It is
possible the storms will become more rooted to surface near the
coast and a wind threat could develop.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SVR Watch #168 is now in effect. Much of this potential will
reside with a small vort that will push across the Carolinas
late this aftn thru tonight. And also where the west to east
warm front resides for the availability of low level shear.
Currently, the warm front resides from Cape Fear NC westward.
Models in somewhat general agreement, although a 10 mile
discrepancy in the location of the warm front as it slowly lifts
north of the FA this evening, could result in SVR or non SVR
storms occurring across the northern FA. Have raised POPs to
atleast the high chance category this evening and well into the
overnight. Much of it should be moving across the coastal
counties and off both Carolina Coasts by or just after daybreak
Wed. Min temps tonight will hold in the 60s.

For Wed thru Wed night, a sfc low moving along the warm front
will push off the NC Coast by daybreak and continue further
offshore. It's associated cold front will push the remaining
pcpn off the coast and offshore after daybreak Wed. Wed itself
will see partial clearing as drier air in the mid and upper
levels pushes across. Enough low level moisture remains for a
Cu field to develop with limited vertical development. Could see
isolated showers with a 15-20 POP. Max temps Wed should see
widespread 70s with a few 80 degree readings possible given the
amount of insolation. An upper trof axis will swing across the
FA late Wed evening and may be enough to trigger widely
scattered showers as mid-level moisture will accompany it. A
secondary sfc CFP will occur just ahead or in sync of the upper
trof axis. Winds will veer to the NW and become breezy thruout
Wed night as the sfc pg tightens along with excellent CAA. Lows
should see widespread 40s across the FA, even reaching the coast
given the offshore wind component.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Not a lot going on for the short term period as a northwest
flow will be in place. At the surface high pressure will be to
the west across the southern Mississippi Valley with low
pressure across The Great Lakes Region. Mostly sunny skies and
cool conditions will prevail Thursday with highs in the upper
60s or so. Clouds will perhaps increase late in the period as a
shortwave and cold front that promises to bring even cooler
weather moves closer.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Modest pops remain in place Friday associated with what
is essentially an arctic cold front driven by a powerful shortwave
aloft embedded in the northwest flow. Northwest being the operative
word of course means a limited qpf event. Its always prudent to take
a look at severe weather parameters this time of year and there
appears to be little threat. The front arriving overnight has no
instability with to work and deep convection as noted with a
northwest flow event is not expected. Dry and unusually cold from
that point on as 850mb temperatures near zero hover close to the
area early Sunday. Perhaps the most interesting aspect of the
extended will be possibility of frost Sunday morning.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Aviation will be disrupted by convection from west to east from
KBBP to KUDG to KFLO at start of TAF cycle, moving east to near
KMYR at 2-3z. Large hail to be the main threat, as large as
golf ball size through 3z, then clearing throughout after 4z,
and VFR conditions through remainder of TAF cycle. West winds
much of the day time portion of the TAF cycle, mainly 11 kt or
less.

Extended Outlook...VFR returns Thursday and holds into the upcoming
weekend.

&&

.MARINE...
Tonight thru Wed Night:
Sfc warm front extending west and east from Cape Fear NC, is
progged to lift northward past Surf City late this afternoon
and early evening. Showers and thunderstorms will develop along
this front across the western Carolinas and push off the Coast
between New River Inlet and Surf City during the late evening
hours and may be strong enough for MWSs or possibly warrant
SMWs. Much will depend on the position of the warm front. Winds
north of the front will be onshore with and easterly or SE
component with winds south of the front S to SW around 15 kt.
Seas will build this aftn and evening to 2 to 3 ft and 2 to 4 ft
overnight. Majority of it will be wind driven waves at 4 to 5
second periods.

Weak low pressure over the Western Carolinas tonight, will push
off the Carolina coasts and offshore on Wed. It's associated
cold front will push off both NC and SC coasts and offshore
during Wed. SW winds will become Westerly and then NW late Wed
thru Wed night. The sfc pg will tighten after the CFP Wed with
wind speeds in the 10 to 20 kt range with a few gusts to 25 kt
Wed night, not enough to warrant a SCA at this time.

Thu thru Sun:
Changeable conditions for the marine community for the
short and long term periods. A decent offshore flow will be in place
early on with speeds of 10-15 knots. After a brief lull an even
stronger southwest flow will precede a strong cold front scheduled
to move across early Saturday. Expect winds here to be 15-20 knots.
The offshore flow associated with the cold front will be 15-20 knots
briefly trending steadily down in time through early next week and
acquiring a northeast component. Significant seas may near or even
eclipse small craft criteria Friday and early Saturday associated
with the strongest winds but otherwise 1-3 or 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 10 PM EDT this evening for NCZ107.
MARINE...None.

&&

UPDATE...MJC
NEAR TERM...DCH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...8
MARINE...DCH/SHK
Hazardous weather outlook, May 5, 8:08 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
908 PM EDT Tue May 5 2020

AMZ250-252-254-070115-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
908 PM EDT Tue May 5 2020

...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ256-070115-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
908 PM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-070115-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
908 PM EDT Tue May 5 2020

...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch, severe TSTMs possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding could develop at the beaches during the high
tides both Wednesday Night and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-070115-
Coastal Georgetown-
908 PM EDT Tue May 5 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding could develop at the beaches during the high
tides both Wednesday Night and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-070115-
Inland New Hanover-
908 PM EDT Tue May 5 2020

...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding could develop along the tidal portion of the
Cape Fear River during the evening high tides Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105-109-SCZ032-033-058-059-070115-
Columbus-Inland Pender-Inland Brunswick-Florence-Marion-
Central Horry-Northern Horry-
908 PM EDT Tue May 5 2020

...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-070115-
Williamsburg-Inland Georgetown-
908 PM EDT Tue May 5 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-SCZ017-023-024-070115-
Robeson-Bladen-Marlboro-Darlington-Dillon-
908 PM EDT Tue May 5 2020

...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

8

In the hours before

Special weather statement, May 5, 8:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
925 PM EDT Tue May 5 2020

NCZ096-099-105-060200-
Columbus NC-Bladen NC-Inland Pender NC-
925 PM EDT Tue May 5 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PENDER...BLADEN AND
NORTHEASTERN COLUMBUS COUNTIES UNTIL 1000 PM EDT...

At 925 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Harrells to near Elkton.
Movement was east at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Elizabethtown, Rowan, Sandyfield, Penderlea, Point Caswell, Council,
Currie, Wards Corner, The Borough, Riegelwood, Carvers, Abbottsburg,
Lisbon, Lagoon, Elkton, Rooks, Malpass Corner, Emerson, Willard and
Kelly.

People attending Bladen County Hospital outdoor tent facilities may
be affected by this storm and are urged to follow the precautionary
measures of the onsite officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina. A Severe Thunderstorm Watch also remains
in effect until 100 AM EDT for southeastern North Carolina.

LAT...LON 3477 7843 3475 7839 3473 7839 3470 7837
      3467 7832 3461 7831 3458 7826 3455 7825
      3472 7811 3473 7801 3471 7798 3472 7789
      3428 7821 3441 7881 3481 7851 3481 7845
TIME...MOT...LOC 0125Z 272DEG 45KT 3472 7840 3444 7863

19
Special weather statement, May 5, 8:31 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
931 PM EDT Tue May 5 2020

NCZ087-099-SCZ024-033-059-060230-
Robeson NC-Columbus NC-Marion SC-Northern Horry SC-Dillon SC-
931 PM EDT Tue May 5 2020

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL ROBESON...WESTERN
COLUMBUS...SOUTHEASTERN DILLON...NORTHWESTERN HORRY AND NORTHEASTERN
MARION COUNTIES UNTIL 1030 PM EDT...

At 931 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fork, or near Mullins, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whiteville, Mullins, Tabor City, Loris, Chadbourn, Bethel, Fair
Bluff, Lake View, Fork, Gapway, Southeastern Community College,
Williams, Goretown, Cherry Grove, Mollie, Sidney, Barnesville,
Clarendon, Kemper and Green Sea.

People attending Columbus Regional outdoor tent facilities may be
affected by this storm and are urged to follow the precautionary
measures of the onsite officials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern North Carolina...and northeastern South Carolina. A
Severe Thunderstorm Watch also remains in effect until 100 AM EDT for
southeastern North Carolina...and northeastern South Carolina.

LAT...LON 3418 7933 3444 7923 3436 7859 3397 7878
TIME...MOT...LOC 0131Z 276DEG 28KT 3426 7922

SHK
Local storm report, May 5, 8:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
940 PM EDT TUE MAY 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 ENE DOVESVILLE        34.41N  79.86W
05/05/2020  E1.00 INCH       DARLINGTON         SC   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED ON RUNNING BROOK RD IN
            DARLINGTON

&&

EVENT NUMBER ILM2000103

OLIVA
Local storm report, May 5, 8:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
941 PM EDT TUE MAY 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             HARTSVILLE              34.37N  80.08W
05/05/2020  E3.00 INCH       DARLINGTON         SC   BROADCAST MEDIA

            LARGE HAIL ESTIMATED AROUND 3 INCHES FELL IN HARTSVILLE
            VIA PICTURE FROM MEDIA

&&

EVENT NUMBER ILM2000104

OLIVA
Local storm report, May 5, 8:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
946 PM EDT TUE MAY 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 SE MONT CLARE         34.34N  79.76W
05/05/2020  E1.75 INCH       DARLINGTON         SC   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED IN MECHANICSVILLE IN
            DARLINGTON COUNTY

&&

EVENT NUMBER ILM2000105

OLIVA
Local storm report, May 5, 8:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
950 PM EDT TUE MAY 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 NE DARLINGTON         34.31N  79.85W
05/05/2020  E2.50 INCH       DARLINGTON         SC   PUBLIC

            HAIL ESTIMATED AROUND 2 TO 3 INCHES REPORTED ON NORTH
            MYRTLE ST NORTH OF DARLINGTON

&&

EVENT NUMBER ILM2000107

OLIVA

The radar

The Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbus

When
May 5, 9:00 PM EST to 9:02 PM EST
Where
Columbus County, 1 mi ESE of Fair Bluff
Measured
1 in hail
Reported by
Social Media
Coordinates
34.315, -79.014

Quarter size hail was reported in Fair Bluff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892215.